Heart patient's many drugs may interact badly

PEOPLE'S PHARMACY

March 11, 2001|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

Q. My father recently suffered a heart attack, but with great doctors and good luck he recovered. He is now taking so many drugs, though, that I am worried. He is easily irritated and confused and lacks energy. I know that some medicines do not mix well, and I fear that his three doctors do not communicate.

Dad is taking atenolol, Mevacor, Lanoxin, Coumadin, Lasix, Valium, Zoloft, Vasotec, potassium and aspirin. When he has a headache, which is fairly often, he also takes Aleve or Tylenol. What can I do to make sure these drugs won't cause some dangerous interactions?

A. We are concerned about your father's medicines. Aspirin, Aleve, Tylenol and Zoloft might interact with Coumadin to make him more susceptible to hemorrhage. Mevacor might also increase the possibility of bleeding with Coumadin. Although aspirin may help prevent another heart attack, it might reduce the effectiveness of atenolol and Vasotec. Valium might interact with Lanoxin, leading to side effects. Your dad also must have his potassium monitored, because Vasotec and Lasix can affect this vital mineral.

We suggest discussing this with his physicians. But he must not stop any medication without medical advice.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.